Alert archive / North Dakota / Special Weather Statements in 2020
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 23, 2020, 8:21 PM CDT for McKenzie County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 8:21 PM CDT (01:21 UTC)
- Expired
- Jul 23, 2020, 9:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
County McKenzie County, ND
The radar
The Glasgow radar (KGGW), 215 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2203 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
945 WWUS83 KBIS 240121 SPSBIS Special Weather Statement National Weather Service Bismarck ND 721 PM MDT Thu Jul 23 2020 NDZ017-031-240200- McKenzie ND-Golden Valley ND- 721 PM MDT Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOLDEN VALLEY AND SOUTHWESTERN MCKENZIE COUNTIES UNTIL 800 PM MDT... At 721 PM MDT, a strong thunderstorm was located 6 miles south of Skaar, or 21 miles north of Wibaux, moving northeast at 30 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Trotters. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern and northwestern North Dakota. LAT...LON 4757 10404 4766 10398 4744 10367 4720 10404 TIME...MOT...LOC 0121Z 215DEG 25KT 4729 10408 $$ HARGROVE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 23, 8:09 PM CDT, 12 minutes earlier.
Area forecast discussion, Jul 23, 8:09 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 809 PM CDT Thu Jul 23 2020 .UPDATE... Issued at 808 PM CDT Thu Jul 23 2020 With this update we will drop the southern counties from Severe Thunderstorm Watch 397, Bowman, Slope, Adams, Hettinger and Stark. UPDATE Issued at 644 PM CDT Thu Jul 23 2020 Scattered thunderstorms hugging the western border this evening. RAP soundings still show a weak EML across portions western North Dakota, which may be hindering some of the initiations. We slowed the eastward progression of the system slightly this evening. otherwise current forecast looks ok. UPDATE Issued at 328 PM CDT Thu Jul 23 2020 This update for severe thunderstorms watch 397 for western North Dakota until 10 pm CDT. && .SHORT TERM...(Today through Tonight) Issued at 118 PM CDT Thu Jul 23 2020 Forecast highlights in the short term period will be strong to severe thunderstorm chances later today through this evening west into north central. Currently, upper level ridge axis over the central Dakotas early this afternoon, with a potent S/WV upper trough lifting into southeastern Montana. Associated sfc trough stretched from south to north across northeastern Wyoming and far eastern Montana. Strong southerly flow ahead of the sfc trough has resulting in warm and humid conditions across western and central North Dakota, with heat index values well into the 90s many areas. The aforementioned S/WV will continue to lift north/northeast across eastern Montana this afternoon, then crosses into northwestern North Dakota early this evening. Not much has changed from earlier thinking regarding thunderstorm development, coverage, and severity. Convection still expected to fire off along the sfc trough axis/frontal boundary over far eastern MT or far western North Dakota during peak heating as forcing aloft increases, then proceed north and northeast over western and north central areas of the state through the evening. Plenty of instability for strong to severe storms with 2500-3500 J/kg of CAPE, though bulk shear is still lacking at roughly 20-30 Kts. Capping inversion will also likely limit storm coverage, and as mentioned in earlier discussions may suppress convection entirely especially farther south. Regardless, will keep the mention of severe in all products for the west and north central given the instability and forcing. Shear/deep layer mean wind vectors oriented mainly parallel to the surface trough, though maybe more orthogonal south though this area may remain capped but can't rule out a discrete storm or two here. To the north where the stronger forcing will be, a multicell mode with linear clusters would be more favored meaning damaging winds the primary threat. Severe storm risk should end by 09Z at the latest as the S/WV lifts north into Canada. .LONG TERM...(Friday through Thursday) Issued at 118 PM CDT Thu Jul 23 2020 Warm and humid conditions continue both Friday and Saturday, especially over my southeast where models depict mid 70s dewpoint temperatures both days. Excessive heat watch in effect for the southern James River Valley for Friday afternoon/eve, and will leave this as is with this product issuance to allow the mid shift tonight to get the latest data to make headline decisions. Introduced some low POPs Friday morning 12-18Z across my south. Upper level jet streak will be lifting northeast into the Dakotas along with elevated instability for a few showers/storms. A few of the CAMs have this as well, or did, so this was added. Chance for strong to severe convection for Friday aft/eve remains along to east of the frontal boundary, across far south central and eastern North Dakota. Best bulk shear lags a bit to the west though, but maybe a bit better linkage right along the front. Shear vectors are also parallel to the boundary favoring messy multicell convection. One thing the previous forecast picked up was the heavy rain potential Fri aft/eve. Strong low level moisture transport and high precipitable water will increase the threat for heavy rainfall, especially if we see any storms moving over the same area. For Saturday, sfc boundary reestablishes over western North Dakota in the morning, then shifts east during the day as a vigorous northern stream S/WV approaches and moves into northeast Montana by late Sat afternoon, which is faster than previous models had depicted. Still better 0-6km bulk shear and instability linkage along the front on Saturday, though shear vectors a mix of orthogonal and parallel to the eastward moving boundary, resulting in a mix of storm modes possible given latest model guidance. Sunday will be quiet, cooler, and less humid with sfc high pressure building across the Dakotas, with dry conditions lasting into Monday as well. Upper level ridge moves into our area Tuesday, then to our east Wednesday when we see a return of shower/thunderstorm chances. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 644 PM CDT Thu Jul 23 2020 At 6 pm CDT, VFR conditions prevail. A wind shift/surface trough in eastern Montana will be the focus for thunderstorms this evening across western North Dakota. Hazards to aviation will be the scattered thunderstorms KXWA-KDIK between 00-03z, and a scattered thunderstorms after 03z KBIS-KMOT. && .BIS WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Friday afternoon through Friday evening for NDZ048-051. && UPDATE...WAA SHORT TERM...NH LONG TERM...NH AVIATION...WAA
Hazardous weather outlook, Jul 23, 6:59 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 659 PM CDT Thu Jul 23 2020 NDZ002>005-010>013-019>021-034-042-250000- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Morton-Grant- 659 PM CDT Thu Jul 23 2020 /559 PM MDT Thu Jul 23 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms late this afternoon through tonight. Some storms may be severe with large hail up to the size of quarters and damaging winds to 60 mph. Storms are expected to develop west late in the afternoon, then move north and east through the evening, exiting into Canada late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday through Saturday. Severe weather is unlikely on Friday, but possible on Saturday. Hot and humid weather can be expected today and Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck by calling 701-223-4582 or posting on our social media pages. NDZ048-051-250000- La Moure-Dickey- 659 PM CDT Thu Jul 23 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight There is a slight chance of thunderstorms tonight. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot and humid weather can be expected today through Saturday. An Excessive Heat Watch has been issued for Friday afternoon and early evening. See www.weather.gov/bis for details. There is a chance of thunderstorms Friday and Friday night. Some storms may be severe with heavy rain later in the day Friday and Friday night. Chances for thunderstorms continue on Saturday. Some may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck by calling 701-223-4582 or posting on our social media pages. NDZ022-023-025-035>037-045>047-050-250000- Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan- McIntosh- 659 PM CDT Thu Jul 23 2020 /559 PM MDT Thu Jul 23 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight There is a slight chance of thunderstorms tonight. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot and humid weather can be expected today through Saturday. There is a chance of thunderstorms Friday and Friday night. Some storms may be severe with heavy rain later in the day Friday and Friday night. Chances for thunderstorms continue on Saturday. Some may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck by calling 701-223-4582 or posting on our social media pages. NDZ001-009-017-018-031>033-040-041-043-044-250000- Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 659 PM CDT Thu Jul 23 2020 /559 PM MDT Thu Jul 23 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms through tonight. Some storms may be severe with large hail up to the size of golf balls and damaging winds to 70 mph this evening. Storms are expected to move from the southwest to the northeast through the evening, exiting into Canada late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday through Saturday. Severe weather is unlikely on Friday, but possible on Saturday. Hot and humid weather can be expected today and Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck by calling 701-223-4582 or posting on our social media pages. waa
In the hours before
Special weather statement, Jul 23, 4:26 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
326 PM MDT Thu Jul 23 2020
NDZ040-043-232215-
Slope ND-Bowman ND-
326 PM MDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOWMAN AND WESTERN SLOPE
COUNTIES UNTIL 415 PM MDT...
At 326 PM MDT, a strong thunderstorm was located 8 miles southwest of
Marmarth, or 17 miles southeast of Baker, moving north at 30 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Marmarth, Sunset Butte, Three V Crossing and Pretty Butte.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern North Dakota.
LAT...LON 4651 10405 4654 10404 4654 10381 4662 10380
4661 10371 4598 10381 4604 10405
TIME...MOT...LOC 2126Z 188DEG 28KT 4619 10403
HARGROVESpecial weather statement, Jul 23, 6:17 PM CDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Bismarck ND 517 PM MDT Thu Jul 23 2020 NDZ031-240000- Golden Valley ND- 517 PM MDT Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOLDEN VALLEY COUNTY UNTIL 600 PM MDT... At 517 PM MDT, a strong thunderstorm was located 7 miles northeast of Wibaux, moving north at 35 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Trotters. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern and northwestern North Dakota. LAT...LON 4733 10404 4733 10377 4696 10395 4697 10404 TIME...MOT...LOC 2317Z 193DEG 30KT 4706 10407 HARGROVE
Special weather statement, Jul 23, 8:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Bismarck ND 721 PM MDT Thu Jul 23 2020 NDZ017-031-240200- McKenzie ND-Golden Valley ND- 721 PM MDT Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOLDEN VALLEY AND SOUTHWESTERN MCKENZIE COUNTIES UNTIL 800 PM MDT... At 721 PM MDT, a strong thunderstorm was located 6 miles south of Skaar, or 21 miles north of Wibaux, moving northeast at 30 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Trotters. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern and northwestern North Dakota. LAT...LON 4757 10404 4766 10398 4744 10367 4720 10404 TIME...MOT...LOC 0121Z 215DEG 25KT 4729 10408 HARGROVE
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 9:15 PM CDT | Special Weather Statement | BIS | Divide | 30 min |
| Jul 23, 9:30 PM CDT | Special Weather Statement | BIS | McKenzie | 30 min |
| Jul 23, 9:31 PM CDT | Special Weather Statement | BIS | Divide | 29 min |
| Jul 23, 10:53 PM CDT | Special Weather Statement | BIS | Williams | 37 min |
| Jul 23, 11:38 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 50 min |
| Jul 24, 12:32 AM CDT | Special Weather Statement | BIS | Burke | 43 min |
| Jul 24, 12:35 AM CDT | Special Weather Statement | BIS | Ward | 25 min |
| Jul 24, 1:03 AM CDT | Special Weather Statement | BIS | Ward | 27 min |
| Jul 24, 1:22 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Mountrail, Renville, Ward | 53 min |
| Jul 24, 2:13 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville | 62 min |
| Jul 24, 2:47 AM CDT | Excessive Heat Warning | BIS | Dickey, LaMoure | 17 hr |
| Jul 24, 2:47 AM CDT | Heat Advisory | BIS | Logan, McIntosh, Stutsman | 17 hr |
| Jul 24, 5:51 PM CDT | Special Weather Statement | BIS | Kidder | 24 min |
| Jul 24, 5:52 PM CDT | Special Weather Statement | BIS | Sioux | 8 min |
| Jul 24, 6:01 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 44 min |
| Jul 24, 6:02 PM CDT | Special Weather Statement | BIS | Sioux | 13 min |
| Jul 24, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 18 min |
| Jul 24, 6:55 PM CDT | Special Weather Statement | BIS | Kidder | 20 min |
Nearby
Special Weather Statements in North Dakota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.